Welcome to CDC stacks |
Stacks Logo
Advanced Search
Select up to three search categories and corresponding keywords using the fields to the right. Refer to the Help section for more detailed instructions.
 
 
Help
Clear All Simple Search
Advanced Search
Serious adverse health events associated with methanol-based hand sanitizers
  • Published Date:
    July 5, 2020
  • Series:
    HAN ; 434
  • Language:
    English
Filetype[PDF-124.96 KB]


Details:
  • Description:
    Distributed via the CDC Health Alert Network

    July 5, 2020, 7:15 PM ET

    CDCHAN-00434

    Most commercially available alcohol-based hand sanitizers or rubs (ABHSR) contain either ethanol or isopropanol as active ingredients. On June 19, 2020, the U.S. Food and Drug Administration (FDA) advised consumers not to use any hand sanitizer manufactured by “Eskbiochem SA de CV” in Mexico, due to the potential presence of methanol, a “toxic alcohol”, as an active ingredient, which can cause blindness and/or death when absorbed through the skin or when swallowed. Since then, FDA has identified additional ABHSR products that contain methanol and is working with manufacturers and distributors on a voluntary recall of these products (https://www.fda.gov/drugs/drug-safety-and-availability/fda-updates-hand-sanitzers-methanol).

    Clinicians and public health officials should advise the public to:

    1) Seek immediate medical attention and contact their poison center (1-800-222-1222) for advice if they have swallowed an ABHSR product or are experiencing symptoms from repeated use of these products that are on the “FDA’s testing and manufacturer’s recalls” list (https://www.fda.gov/drugs/drug-safety-and-availability/fda-updates-hand-sanitzers-methanol),

    2) Stop using any ABHSR that are on the “FDA’s testing and manufacturer’s recalls” list because using these methanol-containing products may result in serious adverse health events (e.g., blindness and death), and

    3) NEVER swallow ABHSR and only use them for their intended purpose. Clinicians should be highly suspicious of methanol poisoning when a patient presents with a history of ABHSR ingestion, compatible signs and symptoms, and laboratory findings.

  • Document Type:
  • Place as Subject:
  • Main Document Checksum:
  • Supporting Files:
    No Additional Files
No Related Documents.
You May Also Like: